Extra dose of medication : My 11 year... - ADHD Parents Toge...

ADHD Parents Together
9,608 members3,257 posts

Extra dose of medication

annett26
annett26
11 Replies

My 11 year old son is on Focalin 10 mg twice a day. He has been on it for 2 years now. Recently we have noticed that in the morning before his dose or after school his behavior got worse meaning he is off track, very irritable, not compliant and arguing a lot. He is doing excellent in school. I have talked to his doctor and she said he needs additional dose of medication. My concern is that he’s already not eating a lot and takes 7am ,1 pm dose and now dr. wants to do 3 pm dose. That’s only 2 hours apart.

What is your opinion?

Thank you

11 Replies
oldestnewest
camos1985

We just started this with my daughter and it has made a world of difference. You'll see that a lot of parents on here wait until the last minute to give the med, for me it's concerta before school. Then my daughter gets a 10mg Ritalin at 2 to last her through the day. The food thing is super difficult. I feel her a big breakfast and insist on a big glass of chocolate protein. She does not eat a lot of lunch. We have dinner and then snacks and then ice cream or another high calorie something at night. I try to keep it high protein but it's an ongoing battle.

Good luck!

1 like
Reply
anirush

Why can't he up his morning dose. Back when my grandson was on that medication he took 20 mg in the morning and 10 at noon. I would make sure he ate a huge breakfast before his medication and he would eat a big dinner at night. His doctor kept an eye on his weight. He was always thin but within normal range.

Stimulants also sometimes keep them from sleeping so a late afternoon dose might not be a good idea.

1 like
Reply
annett26
annett26
in reply to anirush

This is exactly what I was thinking increasing his dose but not adding another one. I will be calling the doctor. Thank you so much

1 like
Reply
Onthemove1971

It doesn't sound like he is on an extended release medication where it lasts longer. Our medication last all the way through the day. I am not sure if you guys are seeing a child psychiatrist? They are the specialist that an help you the most. They know dose, timing and type of medication the best. Our son takes a focus medication and one to control impulsive behavior. We have a higher dose in the day time for school and there is an afternoon medication. We can always tell as soon as it out of his system.

Hope this helps.

1 like
Reply
annett26

We started with an extended release but he had really bad headaches , so his dr decided to do regular 2 doses. We are actually seeing pediatric psychiatrist. I will talk to the dr about possibly increasing the dose not adding another one late in the day. My son is very impulsive and that’s the issue at home. He is doing very well at school academically and behavior wise. What is the medication for impulsivity that your child takes? I know one may not work for different kids but just wondering.

Thank you so much

Reply
jennifer425

I think you should increased the morning does because then if he takes the 3 pm dose his going to have problem sleeping

1 like
Reply
annett26

That’s what I’m thinking too

Thank you

Reply
Janice_H

Wake your little one up around 6 a.m. to administer the meds, then let him/her go back to sleep. The one hour will allow the meds to get in the system and may calm things down for your morning. See how that goes before deciding to add an afternoon dose. My thought is how would an extra 3 p.m. dose help with the defiance the following morning?

1 like
Reply
annett26
annett26
in reply to Janice_H

Great advice Thank you

Reply
anirush

The problem was giving the medication too early is that it cuts their appetite for. It takes 30 to 45 minutes for medication to kick in. I give the medicine 1st thing in the morning and then make sure they eat before it takes effect and they lose their appetite.

Reply
Happle

My child was on concerta, then focalin. Recently, she started to have bad headaches when I picked her up from school. I started to keep a diary of the "meltdowns", and a majority of them were between 3 and 6 pm. The psychiatrist suspected that the focalin (long acting) and concerta were wearing off/coming down too rapidly (vs. a gradual decline/wear-off period). We also had difficulty with headaches with the short acting (seemed to "crash"/headaches when coming off). The psychiatrist told me that this was common with the short acting. We recently switched adderall xr, and no longer am having afternoon heacaches. I was told that this has a slower wear-off/decline in activity period. Every body reacts differently. Trust your "mommy-gut". Keeping a symptom/behavior diary, and reviewing with the physician was very helpful for us.

Reply

You may also like...